Hail, Hale
- When
- April 6, 1:12 PM CST to 1:52 PM CST
- Where
- Hale County, 5 mi SW of Akron
- Measured
- 1.75 in hail
- Property damage
- $16,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 32.817, -87.800
Penny to golf ball size hail was reported from along the Black Warrior River southwest of Moundville all theway to the Talladega National Forest in northeast Hale County. A funnel cloud was also spotted with this storm southwest of Moundville.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BMX wrote it up.
Penny to golf ball size hail was reported from along the Black Warrior River southwest of Moundville all theway to the Talladega National Forest in northeast Hale County. A funnel cloud was also spotted with this storm southwest of Moundville. A few vehicles were damaged by the hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before the first event at Apr 6, 11:26 AM CST, 1 hour 46 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE BIRMINGHAM AL 1226 PM CDT WED APR 6 2005 .UPDATE...NEW ZONES HAVE BEEN SENT TO ADJUST POPS AND CLEAN UP WORDING. ALSO ADDED GUSTS FOR THIS AFTERNOON AND ADJUSTED DAYTIME HIGHS. AS FAR AS THE THREAT OF SEVERE STORMS...IT LOOKS LIKE THE BEST CHANCE RIGHT NOW LIES IN OUR SOUTHERN ZONES WHERE THE BEST INSTABILITY LIES. HOWEVER...HEAVY RAIN COULD OCCUR ANYWHERE IN OUR CWA WHICH COULD CAUSE FLOODING. THEREFORE A FLASH FLOOD WATCH IS IN EFFECT FOR THE ENTIRE AREA UNTIL LATE TONIGHT. FOR OUR GRIDS USERS...UNFORTUNATELY THE GRIDS WILL NOT BE AVAILABLE ON THE WEB. THERE SEEMS TO BE A SERVER PROBLEM THAT IS NOT ALLOWING THE GRIDS TO GO OUT INTO THE WORLD. THIS MEANS THAT THE POINT AND CLICK FORECAST WILL NOT BE UPDATED...SO PLEASE REFER TO THE OUR ZONE FORECAST PRODUCT FOR UPDATES UNTIL FURTHER NOTICE. WE APOLOGIZE FOR THIS INCONVENIENCE. && .BMX WATCHES/WARNINGS/ADVISORIES...FLASH FLOOD WATCH IN EFFECT FOR CENTRAL ALABAMA. TORNADO WATCH IN EFFECT UNTIL 7 PM THIS EVENING FOR SOUTH CENTRAL ALABAMA. && 10/ARM
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 130 PM CDT WED APR 6 2005 ALZ011>015-017>050-071230- AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE- CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE- JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY- PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA- TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON- 130 PM CDT WED APR 6 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM. .DAY ONE...(THIS AFTERNOON AND TONIGHT). THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER THE FORECAST AREA THIS AFTERNOON AND TONIGHT. THE THREAT OF TORNADOES IS GREATEST OVER SOUTH ALABAMA...WHILE THE THREAT OF HAIL AND DAMAGING WINDS IS GREATEST OVER SOUTH AND WEST ALABAMA THROUGH TONIGHT. THERE IS ALSO A RISK OF HEAVY RAINFALL THROUGH TONIGHT. SHOWERS AND THUNDERSTORMS OVER WEST ALABAMA EARLY THIS AFTERNOON WILL SPREAD SLOWLY EASTWARD ACROSS THE STATE. RAINFALL AMOUNTS OF 1 TO 3 INCHES ARE POSSIBLE. A FLASH FLOOD WATCH HAS BEEN ISSUED FOR ALL OF CENTRAL ALABAMA. MINOR RIVER FLOODING WILL ALSO CONTINUE ON THE LOWER ALABAMA RIVER. .DAYS TWO THROUGH SEVEN...(THURSDAY THROUGH TUESDAY). A DEEP UPPER LOW PRESSURE SYSTEM WILL MOVE ACROSS NORTH ALABAMA ON THURSDAY. THE AIRMASS WILL BE UNSTABLE ENOUGH ACROSS THE EASTERN COUNTIES FOR THE POSSIBILITY OF A FEW SEVERE STORMS...WITH THE MAIN THREAT BEING LARGE HAIL. RIVER FLOODING WILL CONTINUE THROUGH THE WEEKEND. FLOODING LEVELS WILL BE DEPENDENT ON THE AMOUNT OF RAINFALL OVER THE NEXT 24 HOURS. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL MAY BE REQUIRED TODAY AND THURSDAY.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 820 AM CDT WED APR 6 2005 ALZ011-012-061400- LAMAR-MARION- 820 AM CDT WED APR 6 2005 ...SIGNIFICANT WEATHER ALERT IN EFFECT FOR LAMAR AND MARION COUNTIES UNTIL 900 AM CDT... ...WINDS 35 TO 45 MILES AN HOUR ARE POSSIBLE FROM APPROACHING THUNDERSTORMS... AT 814 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF THUNDERSTORMS FROM 11 MILES WEST OF DETROIT TO 16 MILES SOUTHWEST OF MOLLOY...MOVING EAST AROUND 40 MPH. THESE SHOWERS AND THUNDERSTORMS WILL AFFECT AREAS IN AND NEAR BEXAR...MOLLOY...DETROIT...VERNON...SULLIGENT...WESTON...MILLPORT AND BEAVERTON THROUGH 900 AM CDT. THE PRIMARY THREAT FROM THESE STORMS IS STRONG GUSTY WINDS. THESE WINDS CAN BREAK OFF SMALL TREE LIMBS...AND BLOW AROUND UNSECURED OBJECTS SUCH AS LAWN FURNITURE AND TRASH CANS.
The Birmingham radar (KBMX), 104 km away, was scanning. The volume nearest the first event began at 19:11 UTC.
1 hail, 1 funnel cloud. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Alabama in 2005Every state in 2005This day in weather historyWarnings in Alabama, April 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5447772, 5447773.